Try it
Anaesthesia · Transfusion: acute haemolytic reaction
Sample itemTen minutes into a red cell transfusion, an anaesthetised patient develops hypotension, haemoglobinuria and oozing from wounds. What is the first step?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Stop the transfusion, keep the line open with saline and recheck patient and unit identity
ABO-incompatible transfusion causes acute haemolysis and DIC. The transfusion is stopped immediately, the identity of the patient and unit is checked, and the blood bank is informed, with fluids, urine output support and treatment of DIC. The bag is returned for testing.
Option by option
A. Continue and observe
Observing risks fatal reaction.
B. Slow the transfusion
Slowing continues the harm.
C. Stop the transfusion, keep the line open with saline and recheck patient and unit identity (correct)
Correct. Stopping the transfusion limits further exposure.
D. Give more blood quickly
More blood worsens haemolysis.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…